LUNG INJURIES OUTBREAK ASSOCIATED WITH VAPING

VAPING

FDA of the U.S.A., CDC, state, and local departments of health together with other public and clinical health partners are investigating the alarming epidemic of EVALI, which stands for E-cigarette (Vape equipment) Product Use Associated Lung Injury.

OVERVIEW

State and national data from various reports of patients and product testing have revealed that THC or tetrahydrocannabinol ingredients in e-cigarette products came from sources such as online suppliers, family, friends, or in-person are directly linked to most cases of EVALI contributing to the outbreak.

Vitamin E acetate is connected to the outbreak of EVALI. FDA has affirmed vitamin E acetate was found in product samples while nation-state laboratories and samples of lung fluid from patient smokers were examined by CDC from diverse states.

EVALUATION PROCEDURE

  • Health professionals are required to follow a guideline in the evaluation process and perform a thorough physical examination of patients with symptoms of respiratory problems (e.g. shortness of breath, chest pain, and cough), nonspecific symptoms (e.g. weight loss, chills, and fever), and gastrointestinal problems (e.g. nausea, abdominal pain, vomiting, diarrhea, and stomach pain).
  • Lab testing includes a chest x-ray specifically for patients with a history of vape use. Oxygen saturation is also assessed in room air.
  • If a patient or client comes into the facility and asked about the use of vape, health care providers are advised to be non-judgmental and maintain confidentiality during the process. If the person confirmed the use of vape products, ask what specific substances were used, person, or location where it was obtained.

Consider Influenza 

  • Influenza testing is considered because EVALI symptoms may coexist with respiratory infections such as community-acquired pneumonia and Influenza

Medical Treatment and Follow-Up

Consideration of Managing Outpatients

Candidates qualified for outpatient treatment must have an oxygen saturation of not less than 95% in room air, secure support systems, no breathing difficulties, and must be able to report for follow-up within 24-48 hours after initial evaluation. If respiratory problems worsen, medical care must be sought.

Patients with potential EVALI with accompanying respiratory problems like Influenza must immediately seek hospital admission.

Corticosteroid Management

Published medical reports revealed that patients with EVALI administered with corticosteroids showed fast recovery.

Discharge Planning

Hospitalized patients should be recorded within 24-48 hours as clinically stable before discharge.

Health care providers must ensure patients’ easy access to mental health, substance use disorder services, and social support.

Pharmacists must provide patient counseling to ensure strict medication compliance.

Healthcare providers should verify that patients should have a follow-up appointment with a pulmonology specialist or primary care provider 48 hours after discharge.

Post Discharge Follow-Up

Patients who are discharged from the hospital must have a follow-through within 48 hours with a primary health care provider.

Patients who were immobilized during hospitalization due to muscle atrophy and intensive care unit linked deconditioning must be provided with physical therapy and mental health services.

Patients with EVALI history must also be advised to return to the hospital once they are experiencing new or deteriorating breathing problems, without fever or with fever, prompt evaluation with influenza testing, and timely administration of antibiotics or antiviral medication.

Quit E-Cigarette Use

FDA and CDC advocate not to use vape products from unknown and informal sources like online dealers, in-person, family, or friends.

Recommencing the use of vape products during recuperation from EVALI can potentially cause recurrence of symptoms, lung injury, and delayed recovery.

Vape users must communicate with their healthcare providers if they need assistance in quitting vaping.

CONCLUSION

Intervening guidance for treating patients with suspicious EVALI must be dealt with professionally following algorithm management. Health care providers must create a non-judgmental, empathetic, and caring environment.

CDC recommends health clinicians to promptly report any cases of EVALI. Prompt and quick recognition of EVALI patients by healthcare professionals is very crucial in lessening destructive and fatal outcomes.

Every person has the right to quality and competent health care regardless of one’s race, religion, ethnicity, and socio-economic status.

Leave a Reply

Your email address will not be published. Required fields are marked *